What is best with Metformin?

#1

What drug have people had the most success with coupled with Metformin?

I read Byetta makes you lose weight easier than Januvia but it makes you nauseous. I read Januvia can give migraines.

I’d really like the weight loss. I think it would stop a lot of my disease.

#2

I took Metformin along with Byetta and never had any side effects. Sure I lost weight ( went from 165 to 148 ). The issue I had was being inconsistant in taking my meds, Worl prevented me from a “regular” schedule. While I was on the combination, it worked very well for me. BUT everyone is different.

#3

hi! my bro-in-law took Metformin. in spite of nausea he loved this drug, because now he is on insulin and he hates injections like a little child=))

#4

I have been taking Metformin now since Oct. 15th and I still have the screaming meemies everytime. I am only on 500mg too, which, according to the literature, is too low to even help me…
I think the doctors are just winging it now. No one really knows how to treat this disease.
I was told this week that my doctor wants to see 3 more months out of me before he does anything else. I am not losing weight at all.
I am miserable trying to take this drug and not have it affect me with work. Sometimes, I can’t take it if I am working nights.
I can’t spend 3 hours in the bathroom, and feel exhausted and drained by those sudden attacks.
I don’t snack. I am trying to eliminate all bad habits I have had. No snacks. Just 3 small meals a day. That’s it. If I am hungry, I put up with it until the next meal.

#5

You know, I am learning, there is nothing I can do. I have this disease, and there is nothing I can do about it. That is acceptance I guess. I cannot lose weight. I have tried it all. I have read books, I have tried what others have tried, and frankly, I haven’t met one doctor who really had the answer.

#6

I am now on 1000 mg of Metformin twice a day, along with Byetta 10 mg. twice a day. This has been a wonder drug (Byetta) for me. Yes, I get nauseous, but I’m FINALLY losing weight. I have been on it for 1-1/2 years and I’ve lost over 60 pounds! For me, the nausea was well worth it because all I wanted to do was lose the weight. I can’t tell you how wonderful it felt to go into the regular size clothing department (petite no less) and find something off the rack that fit and looked decent! Before Byetta I couldn’t lose anything - even with exercise and not eating. Now, I don’t eat a lot, but I do eat regularly. And, I find I can even splurge once in a while with dessert in a restaurant - something I never dared to do until now. I feel so normal! I am much happier and my blood sugars are always around 80-90. I’m proud of how much better I look and feel and I think that makes a huge difference in the way I approach having diabetes and living well with it. I wish you the same success.

#7

I have been using Amaryl (glimepiride) which help stimulate insulin production and reduces insulin resistance. The way my doctor describes it, the Metformin helps prevent the liver from dumping glucose, and the Amaryl helps take care of the glucose my body does produce so its like attacking the problem from two side.

#8

I take metformin 1000 mg twice daily along with 1 Onglyza, which apparently hasn’t been out there too long (and I have not heard anyone else who is taking it!). I was offered either Byetta or Onglyza – and wimpy girl that I am, I took the NON-injectable!! :slight_smile: I have had good luck with these – really no side effects with the metformin or Onglyza, and have shed 30 pounds since March 1, 2010. As others have said, everyone has different reactions with different meds, but this combination seems to work well for me (and took my A1c from 10.2 at diagnosis to 6.3 at my last visit).

#9

I haven’t tried anything different, but I am on 2000mg of metformin (500mg four times a day or 1000mg twice a day or whatever), and 1.2 mg of Victoza one a day.

My experience is that I am rarely hungry at all, I feel full all the time and that most food is uninteresting. It has eliminated the amount of random snacking I used to do, when I was bored or lonely or whatever. I feel nauseous if I eat too much, so there is great incentive to keep portions low.

With the regime I have lost about a pound a week. So four weeks, four pounds. How much of that will stay off and how much the weight will continue to come off I don’t know. My goal is 100 lbs in two years.

There was some getting used to, but that only lasted the first several days.

And every now and then I get the wierdest thing, - others have explained it to me as a false low - where I awaken from sleep with many of the symptoms of a sugar low, but my measured blood sugar is about 100 or a little more. Now that is really low for what my blood sugar has been, but its not really a low, and so I ride it out and after an hour or so I feel better and go back to sleep.

#10

Jeff, funny you should mention that “false low” feeling. I get that all the time. Perhaps it is because I am just so worried about going low! I get that after work – eyes get a little fuzzy and I have other symptoms. I whip out my meter and check, and there I sit anywhere from 95 to 120. It’s odd! I have gotten up at 2 or 3 AM thinking I am low, check and I am fine - always over 100.

#11

I just got on Byetta and I love it so far. No nausea, yay ! I also take metformin 1000 mg twice a day. Byetta is really keeping my sugar levels down. I hope it makes lose weight too !

#12

Twix that sounds terrible. If I were you I would not take Metformin any longer and ask for something else. I think insulin would be preferrable to that.

#13

Byetta has turned my life around. I too was taking Metformin, 1,000 mg twice a day. I could not lose weight and I was miserable, not to mention my blood sugars were not doing so well. I started Byetta two years ago. I was very nauseous, but I was seeing my weight go down and my blood sugars stabilizing, so I persevered. I have lost a total of 60 pounds and my blood sugars for the past year have come in at 5.2! I am so much happier and healthier. I have cut down my Byetta to the 5mg. and my Metformin to 500 mg twice a day. It was a long haul, but well worth the price to me. I was amazed at how it curbed my appetite and amazed at how little I could eat and still feel satisfied. I hope you have the same success (without the nausea of course!)

#14

I started taking glimperide in addition to the metformin. I am a strong believer in keeping my numbers below 100 in the am and as close to “normal” as possible. I am taking only 1.5 glimperide, One in the am and 1/2 with the evening meals and my numbers have improved. I have heard that glimperide burns out your beta cells faster but I am taking a low dose so who knows? The metformin wasn’t cutting it so now I take e metformin (500 mg) 3 times per day. I have heard about weight gain with glimperide and it does make me a bit more hungry I must admit but I actually needed to put on a few pounds, I was way too skinny so I have put on a couple of pounds and feel and look better. Also metformin affects your b-12 so make sure you take b12 with the metformin. I lost all the weight I needed several years ago but I think after a while the meds loose their effectiveness. Hope this helps, good luck! I still eat low carb but I can actually eat a bit more right now which is a good thing.

#15

I took Byetta and Metformin for over 10 years. I never at a problem. No side effects and went from 245 to 170 pounds. BG was good with A1C of 5.6.
Now on Januvia. Headache everyday. Muscle pain…telling endo I want to go back.